Medical questions & health advice by board certified doctors
"Can adrenal overproduction or insufficiency cause muscle wasting and mental issues?"
Linda, Age 71. Type 2 Diabetes. Medicine: Was taking Bumex for swollen legs (Edema). Norvasc, Chlor-Con, Insulin before meals and at bedtime, Levetiracetam (Keppra), Magnesium Oxide, Lopressor, Pantoprazole, Zoloft, Sodium Chloride Flush, Hydrochlorothiazide, Vitamin B-12, Xanax Twice daily.
Your symptoms of muscle wasting and psychiatric changes are concerning, and I strongly recommend that you schedule an appointment to speak with your doctor so that he or she can obtain a more complete history, perform a physical examination, and run any tests that may be appropriate. Having said that, the adrenal gland produces certain hormones that have wide-ranging effects on your body. One of these hormones, called cortisol, is very important, but if overproduced could lead to a number of symptoms including those that you are describing. This condition, called Cushing's syndrome could be due to either intrinsic overproduction of cortisol by the adrenal gland or overstimulation of the adrenal gland (leading to increased release of cortisol) by another hormone called ACTH, which is released by the pituitary gland. In either case, excess cortisol production and release can lead to side effects such as skin thinning, weight gain, fat pad in the upper back, and symptoms that you are experiencing, including muscle wasting and psychiatric issues (including insomnia). Excess cortisol levels can also cause diabetes, which you list as one of your conditions. Testing can be done to evaluate for whether or not you are having an increased production of cortisol and whether it is coming from your adrenal gland or if your adrenal gland is being overstimulated from another source (as described above). Testing can include a cortisol stimulation test, or a dexamethasone suppression test. AM cortisol levels may also be useful for screening for this type of condition. In order for a diagnosis of Cushing's syndrome to be made, your doctor will need to evaluate you and perform the above mentioned tests. I highly recommend that you make an appointment to see your physician.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.